Clostridium Difficile

Disease Summary:

Clostridium difficile (CDI) is due to a toxin producing bacteria that causes diarrhea.  The major risk factor for CDI is taking antibiotics prior to the onset of diarrhea.  Diarrhea is a frequent side effect of antibiotics that usually gets better when antibiotics are stopped.  If diarrhea persists after stopping antibiotics or develops after stopping antibiotics, CDI should be considered.  The diarrhea can be mild with three or more watery stools per day or more severe with watery stools as often as fifteen times per day.  Other risk factors for CDI are older age, being in the hospital or long-term care facility, and having a weakened immune system.  Individuals with inflammatory bowel disease (ulcerative colitis or Crohn's disease) are also at increased risk.

 

Diarrhea is the most common symptom and it is rarely bloody.  Individuals may also have crampy abdominal pain, fever, nausea, and vomiting.  Fever, abdominal distention, and tenderness may indicate more severe disease.  Severe infections can even be fatal.  A stool sample documenting the presence of toxins confirms the infection.

 

If possible, treatment includes stopping the antibiotic that caused the infection.  If symptoms are mild, metronidazole is recommended.  If one does not tolerate metronidazole or the disease is more severe, vancomycin is recommended.  With either medication, it is very important to complete the entire course of therapy as prescribed. Antidiarrheal medications should not be used.  Those with more severe disease that is not responding to oral medications may require hospitalization.  In the most severe cases, surgery to remove the colon may be required to save the patient's life.  Another effective treatment is fecal microbiota transplant (stool transplant) shown in studies to be effective in most patients.  After successful treatment with antibiotics, up to 20% of individuals will develop recurrent symptoms and require additional treatment and potential longer treatment with either metronidazole or vancomycin.

For More Information Go To These Websites:

gastro.org

gi.org

niddk.nih.gov